The Annals of Mathematical Statistics

The Estimation of the Size of a Stratified Animal Population

D. G. Chapman and C. O. Junge, Jr

Full-text: Open access


The estimation of the size of an animal population is considered for a situation where the population is stratified and only partial mixing takes place between strata. A consistent estimate is found and its variance determined. It is shown that estimates previously given or frequently used in this situation are not necessarily consistent and, in fact, may be meaningless. Conditions for their consistency are determined. Some further statistical problems in estimating the interstrata migration are discussed.

Article information

Ann. Math. Statist., Volume 27, Number 2 (1956), 375-389.

First available in Project Euclid: 28 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Chapman, D. G.; Junge, C. O. The Estimation of the Size of a Stratified Animal Population. Ann. Math. Statist. 27 (1956), no. 2, 375--389. doi:10.1214/aoms/1177728264.

Export citation